Alert archive / Connecticut / Flash Flood Warnings in 2022

Flash Flood Warning 22, NWS New York, NY

September 5, 2022Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this flash flood warning at Sep 5, 2022, 4:09 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2022, 4:09 PM EDT (20:09 UTC)
Expired
Sep 5, 2022, 6:33 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 6:00 PM EDTFLASH FLOOD1 W Jewett City, CTROUTE 138 IS CLOSED IN BOTH DIRECTIONS BETWEEN ROUTE 169 AND ROSS ROAD DUE TO FLOODING IN TOWN OF LISBON. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WGUS51 KOKX 052009
FFWOKX
CTC011-052315-
/O.NEW.KOKX.FF.W.0022.220905T2009Z-220905T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
409 PM EDT Mon Sep 5 2022

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Northern New London County in southern Connecticut...

* Until 715 PM EDT.

* At 409 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jewett City, Norwich, Colchester, East Hampton, Salem, Griswold, 
  East Haddam, Lebanon, Preston, Lisbon, Sprague, Bozrah, Voluntown, 
  Lake Pocotopaug--East Hampton, Franklin and Moodus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other drainage 
areas and low lying spots.

&&

LAT...LON 4161 7233 4164 7233 4167 7227 4169 7227
      4170 7225 4171 7224 4166 7216 4167 7215
      4163 7195 4164 7183 4162 7183 4154 7197
      4152 7231 4152 7232 4153 7232 4152 7243
      4158 7247 4159 7239

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JM
2 follow-up statements
050 
WGUS71 KOKX 052200
FFSOKX

Flash Flood Statement
National Weather Service New York NY
600 PM EDT Mon Sep 5 2022

CTC011-052315-
/O.CON.KOKX.FF.W.0022.000000T0000Z-220905T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
600 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS 
EVENING FOR NORTHERN NEW LONDON COUNTY...

At 600 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain had moved across the warned area early this afternoon. Between 
2 and 4 inches of rain have fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Jewett City, Norwich, Colchester, East Hampton, Salem, Griswold, 
  East Haddam, Lebanon, Preston, Lisbon, Sprague, Bozrah, Voluntown, 
  Lake Pocotopaug--East Hampton, Franklin and Moodus.

The heaviest rain has moved out of warning area. However, flash 
flooding is likely on going and the warning continues as the waters 
recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of urban 
areas, highways, streets and underpasses as well as other drainage 
areas and low lying spots.

&&

LAT...LON 4161 7233 4164 7233 4167 7227 4169 7227
      4170 7225 4171 7224 4166 7216 4167 7215
      4163 7195 4164 7183 4162 7183 4154 7197
      4152 7231 4152 7232 4153 7232 4152 7243
      4158 7247 4159 7239

FLASH FLOOD...RADAR INDICATED

$$

MET
959 
WGUS71 KOKX 052233
FFSOKX

Flash Flood Statement
National Weather Service New York NY
633 PM EDT Mon Sep 5 2022

CTC011-052243-
/O.CAN.KOKX.FF.W.0022.000000T0000Z-220905T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
633 PM EDT Mon Sep 5 2022

...FLASH FLOOD WARNING FOR NORTHERN NEW LONDON COUNTY HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 PM EDT Tuesday for 
portions of southern Connecticut and southeast New York.

LAT...LON 4161 7233 4164 7233 4167 7227 4169 7227
      4170 7225 4171 7224 4166 7216 4167 7215
      4163 7195 4164 7183 4162 7183 4154 7197
      4152 7231 4152 7232 4153 7232 4152 7243
      4158 7247 4159 7239

$$

MET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:57 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 5, 1:57 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
157 PM EDT Mon Sep 5 2022

.SYNOPSIS...
A nearly stationary frontal system will remain over the region
through Tuesday. A frontal wave of low pressure will then pass
south and east of the area late Tuesday through Wednesday. High
pressure then builds in for Thursday into next weekend followed
by a frontal system approaching from the west early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The nearly stationary boundary remains across portions of
southeastern Connecticut into Long Island and through central
New Jersey at 14Z. best convergence, and series of disturbances
remain just north of the region, and have adjusted probabilities
into early afternoon based on the lasted HRRR. Otherwise
forecast remains on track.

A surface boundary draped right through the area this morning
will stall today. Aloft, the region sits on the periphery of a
mid- level ridge over the Western Atlantic and Southeast US.
This ridging begins to breakdown today as a northern stream
trough digs into New England. Convergent flow in between these
features, lifted along the stalled boundary, and enhanced by a
series of disturbances that ride along it, will lead to an
extended period of rain chances.

CAMs depict the showers expanding in coverage later today as a
weak frontal wave develops along the boundary, with the moisture
slug gradually sinking south tonight. Much of the souther half
of our area, including NE NJ, NYC, and Long Island, may remain
predominantly dry through the afternoon, with the bulk of any
showers over the Lower Hudson Valley and southern Connecticut.
While an embedded thunderstorm or two cannot be ruled out, with
little instability and weak shear, not too concerned about a
severe thunderstorm threat. The abundant available moisture
however, PWATs climbing to around 2 inches per BUFKIT soundings,
along with the potential for training, brings the threat of
torrential rainfall. After collaboration with neighbors, decided
to hoist a flood watch for all zones running from this
afternoon through Tuesday afternoon. RFC 1/3/6 hr guidance is
fairly high over southern Connecticut and the Hudson Valley
(where highest QPF lies). So while confidence isn't particularly
high given the longer duration of the event, along with
expected rainfall rates generally under a half inch, short range
ensembles are signaling the potential for heavy rainfall,
particularly tonight into the first half of Tuesday, that could
lead to flooding of urban and poor drainage areas. WPC has a
slight risk for excessive rainfall outlined for the entire
region both today and Tuesday. It should be noted that given the
low water levels from the dry antecedent conditions, larger
rivers and streams should be able to hold the rainfall without
going into flood.

The increased cloud cover and showers will inhibit temperatures
this afternoon, with highs ranging from the mid 70s in the
interior, to the lower 80s in the urban metro.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Rain continues the first half of Tuesday everywhere, falling
heavy at times. The front finally pushes south of the region on
Tuesday, with the steadiest of the rain likely coming to an end
from north to south in the afternoon. While the coverage may
decrease, intermittent showers still fall much of the day
Tuesday.

Still some uncertainty as to the development of a disturbance
that tries to develop into an area of low pressure along the
Mid-Atlantic coast as the front sinks to our south. Depending on
the placement and track, shower activity may redevelop and
persist much of Wednesday and even Wednesday night. Took a
middle of the road approach for now with lingering showers, but
not a washout. When all said and done between now and Wednesday,
a widespread 2 to 4 inches of rain is likely to fall across the
area.

With the rain and cloud cover, temperatures will remain
seasonably cool, generally in the low-to-mid 70s both days.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A relatively quiet period in store for late week. Stuck fairly close
to the NBM with this update.

Mid and upper trough axis slides offshore by early Thursday giving
way to an amplifying ridge and increasing heights aloft toward the
end of the week. At the surface, high pressure builds in from the OH
Valley and settles over the northeast by week's end. The global
models agree on this general scenario. This will result in a
generally dry period and a gradual warmup into the weekend, with
highs reaching the low to mid 80s by Saturday and Sunday, which is a
few degrees above normal for the second week of September.

By the end of the weekend and into early next week, an upper trough
approaches from the west. There is general agreement amongst the
global models of its existence, but typical strength and timing
difference are noted almost a week out. ECMWF/CMC have a stronger
closed system at 500mb while the GFS depicts more of an open wave.
Nonetheless, have introduced slight chances of precipitation late
Sunday into Monday for much of the area.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A frontal boundary remains in the vicinity of the terminals
through Tuesday.

VFR through this afternoon for the NYC terminals and points
west. MVFR ceilings are observed across CT terminals and parts
of Long Island. Unsure exactly how long those lower cigs will
continue for. Highest confidence for MVFR ceilings will be at
KGON.

Showers have started to develop, and further development is
expected later this afternoon for all terminals and continue
overnight into Tuesday.  A thunderstorm remains possible as
well, but confidence is quite low.

Light and variable winds through midday in the vicinity of the
front. A light afternoon SE-S sea breeze may also develop,
especially along the coast. Winds to the north of the boundary could
be variable or light NE. Winds speeds should remain below 10 kt, but
amendments to wind direction today as confidence increases in
location of the front.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for changing flight categories.

Amendments likely for wind direction and timing of showers this
afternoon and evening.

.OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
.Tuesday-Tuesday Night...IFR with rain, possibly heavy at times in
the morning and early afternoon. Rain most likely towards the coast
into Tuesday evening.
.Wednesday...MVFR, possibly IFR especially in the morning, with a
chance of rain.
.Thursday-Saturday...VFR.

&&

.MARINE...
No changes to winds and seas at this time.

Weak flow over the region will keep winds and seas blw sca lvls
thru Tue.

Strengthening easterly flow will brings SCA criteria winds and
seas to ocean waters later Tuesday night and Wednesday, with
gusts over 25 kts and seas around 5 ft. SCA conditions will
continue on the ocean waters on Thursday under easterly flow and
5-6ft waves. Winds begin to relax toward the end of the week
with building high pressure. However, long period swells from
distant Tropical Cyclone Earl may bring 5-6 ft seas back into
the ocean waters late next weekend.

&&

.HYDROLOGY...
A widespread 2-4 inches of rainfall is expected thru Wednesday,
with the bulk of the rainfall coming Monday night and Tuesday.
Locally higher amounts are possible. These higher amounts could
lead to flooding, especially in urban and poor drainage areas,
as well as near fast responding rivers and streams. WPC has the
area under a slight risk for excessive rainfall both Monday and
Tuesday, becoming marginal on Wednesday. A Flood Watch is in
effect from this afternoon through Tuesday afternoon.

Thereafter, no hydrologic impacts are expected mid-to-late next
week.

&&

.TIDES/COASTAL FLOODING...
There is a low risk for rip current development on Monday,
increasing to moderate risk on Tuesday due to a building
easterly swell.

The combination of a strengthening easterly flow and the approach
of a full moon late week could lead to episodes of minor
coastal flooding, especially along the south shore of LI and
NYC. This may begin as early as Wednesday night's high tide and
persist into the upcoming weekend due to a building easterly
swell from distant tropical cyclone Earl.

The swell from distant TC Earl could also bring dangerous rip
currents to the ocean beaches at the end of the week, as well.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ005>012.
NY...Flood Watch through Tuesday afternoon for NYZ067>071.
     Flood Watch from 5 PM EDT this afternoon through Tuesday
     afternoon for NYZ072>075-078>081-176>179.
NJ...Flood Watch from 5 PM EDT this afternoon through Tuesday
     afternoon for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...DBR/DR
NEAR TERM...DR/MET
SHORT TERM...DR
LONG TERM...DBR
AVIATION...BC
MARINE...DBR/DR
HYDROLOGY...DBR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 5, 3:53 AM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
353 AM EDT Mon Sep 5 2022

NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-060800-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
353 AM EDT Mon Sep 5 2022

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH TUESDAY
AFTERNOON...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ067>071-060800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
353 AM EDT Mon Sep 5 2022

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-060800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
353 AM EDT Mon Sep 5 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:23 AM EDTFlood WatchOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region34 hr
Sep 5, 3:36 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region84 min
Sep 5, 3:43 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region2 hr
Sep 5, 3:54 PM EDTTornado WarningOKXGreater Bridgeport Planning Region24 min
Sep 5, 4:07 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region113 min
Sep 5, 6:01 PM EDTSpecial Weather StatementOKX44 min
Sep 5, 6:58 PM EDTSpecial Weather StatementOKX47 min

Nearby

Flash Flood Warnings in Connecticut, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.